Bilinear forms, Schur multipliers, complete boundedness and duality


  • Erik Christensen



Grothendieck's inequalities for operators and bilinear forms imply some factorization results for complex $m \times n$ matrices. Based on the theory of operator spaces and completely bounded maps we present norm optimal versions of these results and two norm optimal factorization results related to the Schur product. We show that the spaces of bilinear forms and of Schur multipliers are conjugate duals to each other with respect to their completely bounded norms.


Bhatia, R., Choi, M. D., and Davis, C., Comparing a matrix to its off-diagonal part, The Gohberg anniversary collection, Vol. I (Calgary, AB, 1988), 151–164, Oper. Theory Adv. Appl., 40, Birkhäuser, Basel, 1989.

Bozejko, M., Remark on Walter’s inequality for Schur multipliers, Proc. Amer. Math. Soc. 107 (1989), no. 1, 133–136.

Christensen, E., On the complete boundedness of the Schur block product, Proc. Amer. Math. Soc. 147 (2019), no. 2, 523–532.

Christensen, E., Minimal Stinespring representations of operator valued multilinear maps, J. Operator Theory 89 (2023), no. 2, 587–601.

Christensen, E., and Sinclair, A. M., Representations of completely bounded multilinear operators, J. Funct. Anal. 72 (1987), no. 1, 151–181.

Davidson, K. R., and Donsig, A. P., Norms of Schur multipliers, Illinois J. Math. 51 (2007), no. 3, 743–766.

Davis, C., The norm of the Schur product operation, Numer. Math. 4 (1962), 343–344.

Effros, E. G., and Ruan, Z.-J., Operator spaces, London Mathematical Society Monographs. New Series, 23. The Clarendon Press, Oxford University Press, New York, 2000.

Grothendieck, A., Résumé de la théorie metrique de produits tensoriels topologiques, Bol. Soc. Mat. São Paulo 8 (1953), 1–79. Reprinted in Resenhas 2 (1996), no. 4, 401–480.

Livshits, L., Block-matrix generalizations of infinite dimensional Schur products and Schur multipliers, Linear and Multilinear Algebra 38 (1994), no. 1–2, 59–78.

Lust-Piquard, F., On the coefficient problem: a version of the Kahane-Katznelson-De Leeuw theorem for spaces of matrices, J. Funct. Anal. 149 (1997), no. 2, 352–376.

Paulsen, V. I., Every completely polynomially bounded operator is similar to a contraction, J. Funct. Anal. 55 (1984), no. 1, 1–17.

Paulsen, V. I., Completely bounded maps and operator algebras, Cambridge Studies in Advanced Mathematics, 78. Cambridge University Press, Cambridge, 2002.

Paulsen, V. I., and Smith, R. R., Multilinear maps and tensor norms on operator systems, J. Funct. Anal. 73 (1987), no. 2, 258–276.

Paulsen, V. I., Power, S. C. and Smith, R. R., Schur products and matrix completions, J. Funct. Anal. 85 (1989), no. 1, 151–178.

Pisier, G., Grothendieck's theorem for noncommutative C*-algebras. With an appendix on Grothendieck's constants, J. Funct. Anal. 29 (1978), no. 3, 397–415.

Pisier, G., Similarity problems and completely bounded maps, Second, expanded edition. Lecture Notes in Mathematics, 1618. Springer-Verlag, Berlin, 2001.

Pisier, G., Introduction to operator space theory, London Mathematical Society Lecture Note Series, 294. Cambridge University Press, Cambridge, 2003.

Pisier, G., Grothendieck's theorem past and present, Bull. Amer. Math. Soc. (N.S.) 49 (2012), no. 2, 237–323.

Pisier, G., and Shlyakthenko, D., Grothendieck's theorem for operator spaces, Invent. Math. 150 (2002), no. 1, 185–217.

Ruan, Z.-J., Subspaces of C*-algebras, J. Funct. Anal. 76 (1988), no. 1, 217–230.

Schur, I., Bemerkungen zur Theorie der beschränkten Bilinearformen mit unendlich vielen Veränderlichen, J. Reine Angew. Math. 140 (1911), 1–28.

Smith, R. R., Completely bounded module maps and the Haagerup tensor product, J. Funct. Anal. 102 (1991), no. 1, 156–175.

Stinespring, W. F., Positive functions on C*-algebras, Proc. Amer. Math. Soc. 6 (1955), 211–216.

Walter, M. E., On the norm of a Schur product, Linear Algebra Appl. 79 (1986), 209–213.



How to Cite

Christensen, E. (2023). Bilinear forms, Schur multipliers, complete boundedness and duality. MATHEMATICA SCANDINAVICA, 129(3).